A SENIOR hospital consultant concerned about the dangers of vaping delivered a powerful message to Ripon Grammar School students.
Dr Elizabeth Garthwaite, a kidney specialist and clinical director for medical specialities with Leeds Teaching Hospitals, told hundreds of young teenagers that she is among many medical professionals increasingly concerned about the impact of vaping on health.
A rising number of children are taking up vaping in the UK, with products easily available over the counter in supermarkets.
“We are seeing increasing numbers of young people presenting to hospital with problems associated with addiction, but also medical problems which are associated with vaping,” said Dr Garthwaite.
Although originally designed as a form of nicotine replacement to help smokers break their addiction to cigarettes, vaping is far from harmless, warns Dr Garthwaite.
“It was never designed as a safe alternative. The multiple chemicals used to create the vapes, and in particular the flavours and smells, are often dangerous and have unpredictable consequences.
“Nicotine, which is addictive, has multiple adverse effects - particularly on the heart, lungs and vascular system,” she told students, in a series of packed talks in the school hall, delivered to students aged 13 to 18 years old.
“Furthermore, some of the chemicals within the fluid can have very damaging effects too – including on the lungs, causing severe acute lung injury - but they are also carcinogenic.”
Dr Garthwaite, who is chair of governors and a parent at the school, highlighted some real UK patient case stories to help persuade those who vape or are considering vaping to make different choices.
She reflected on the case of a 17-year-old A-level student who has been receiving treatment since last summer.
The keen sportsman, who enjoyed football, cricket and rugby and was planning to apply to university, arrived in hospital suffering from acute nicotine poisoning and severe lung damage after vaping.
The teenager had reacted to the aerosol flavoured chemicals contained in the vape fluid which caused a severe inflammatory reaction within the lungs, said Dr Garthwaite.
“The components of the vape are often unknown, and change - so he could never have predicted his response,” she said.
“He suffered an allergic reaction and couldn’t breathe at all,” she said. “He had to be paralysed and was put into a coma. He suffered multiple organ failure, with his heart, lungs, kidney and blood vessels not working properly.”
After being put on a ventilator, he ended up in intensive care until the end of November and it was feared he wouldn’t pull through.
Having come off the ventilator several weeks ago, he is now in a wheelchair and being fed through a tube and has a long road to recovery ahead.
Students were also shown pictures of the lungs of another patient, a 24-year-old woman who has difficulty breathing due to the build-up of scar tissue caused by aerosol inhalation after around six years of vaping, a condition known as ‘popcorn lung’.
Dr Garthwaite emphasised that, although vapes do not contain the tar and smoke of cigarettes and therefore are not as dangerous, it is deceptive to refer to vaping as a safe alternative to smoking.
“Although there is no tar or smoke, the nicotine and other hydrocarbon chemicals which are cancerous can cause significant health issues – not just in the lungs but affecting many other organs too.
“As health care professionals, we are concerned that vaping is seen as safe and easy for young people. This is not what nicotine replacement was designed for. It was developed to enable those individuals who were addicted to cigarette smoking, and suffering the consequences of this, to reduce their exposure to the toxic smoke and tar released from cigarettes."
Two recent surveys reveal that vaping may lead on to smoking cigarettes and drug taking, said Dr Garthwaite, who is also academic sub-dean for the Medical School at the University of Leeds and supports undergraduate medical students.
In the first, of 16,000 25-35-year-olds surveyed, 31 per cent admitted vaping regularly for at least six months before moving on to cigarettes. Only 8 per cent had never vaped.
“You are 3.3 times more likely to go on to smoke if you are vaping than if you had never vaped at all. You are addicted and become dependent on the nicotine so much that you need more,” she said.
Of 1,500 university students who admitted using class A and B drugs in the second survey, 100 per cent of them vaped while at school.
Dr Garthwaite spoke of other risks, including the dangers of poisoning should chemicals leak out through a broken bottle and be accidentally absorbed through the skin.
And she urged those who may be thinking of vaping: “There are much safer things to choose to do. Changing those decisions now can stop some of those things happening that you are putting yourself at risk of.”